Lexapro withdrawal headache

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

vestabula
Veteran Member


Date Joined Nov 2008
Total Posts : 2858
   Posted 10/21/2009 2:23 PM (GMT -7)   
Boy...I'm making the rounds on all the forums hoping to find an answer...I'm usually on the fibro site.  I am starting week four of Lexapro withdrawal after weaning off as the doctor told me...over a four month period.  Still...the brain zaps/head swishing sensations are with me but the headaches are horrific.   I have taken prescription strength Motrin, Aleve, Tylenol...hot packs, cold pack, hot showers and massage, magnesium.  Nothing touches it.  It feels like a severe eye strain/tension headache.  Probably from my brains banging against my skull...LOL!  I am allergic to narcotics (makes my B/P drop to dangerous levels) and being a fibromite I have such drug sensitivities.  Any suggestions?  My doctor just said to go back on the lexapro, as SSRI's are a drug designed to take for life unless you want to suffer what I can only describe as a nightmarish Hell.  The stupid drug did permanent damage to my vision so I went off it.
 
Help...anyone???
 
Donna
fibro, menieres disease, RLS, anxiety disorder, disc compression, scoliosis, spinal stenosis TMJ  Meds: Lexapro and valium


Annuk
Veteran Member


Date Joined Jan 2006
Total Posts : 1308
   Posted 10/22/2009 4:55 AM (GMT -7)   
Hi Donna,

So sorry to hear about what you are going through! As far as I understand it, SSRI's are notoriously difficult to come off, but not impossible.

If you truly feel you will be ok without it, you are best to come off it. The secret with side efffects and meds is to take it very slowly and gradually. So to limit yourself to a set period can be damaging. Everyone is an individual and especially where meds are concerned!

I have a very sensitive system with meds and find I have to take longer with something than any regime suggests. i.e. I am slowly building the dose on Pregabalin at the moment and am taking much longer to go up each dose than the regime suggests - this is on advice from my consultant. If I need to come of this med I am sure I will have to take the decrease just as slowly as the increase!

At what point did you start getting the headaches? Were you able to decrease (even just a small decrease) and feel fine at all? What regime has your Doc given you to decrease? Maybe when he says decrease to a certain dose for one week then decrease again, but you may have to stay on the decreased dose for a week or two more to enable your body to adjust!!! The this may prevent some of the awful side effects!

Hope this helps, take care

Ann
Co-Moderator of the Migraine/Headache Forum


vestabula
Veteran Member


Date Joined Nov 2008
Total Posts : 2858
   Posted 10/22/2009 7:16 AM (GMT -7)   

Hi Ann...I was put on this drug two years ago for depression that came after the deaths of four immediate family members, which resulted in a severe fibro flare.  So...my rhuemy put me on Lexapro,(which he claimed would also help with fibro pain but it did nothing for that) which I assumed I could just stop taking when the depression passed.  I immediately noticed a drastic change in my vision.  A blurriness that happened primarily when I tried to read or type at the computer.  I am a writer by profession so this was not a good side effect...kept going to the eye doctor for new glasses and he finally told me not to change my presciption again until I had been off this drug for a year as it is notorious for doing damage to the muscle of the eye that regulates focus.  Anyway, I started to wean slowly four months ago...10mg to 7.5mg to 5mg over the course of weeks then when I got to 2.5 mgs the brain swishing/zaps started.  I took 2.5 mgs for a week then just stopped and that's when the headaches started.  I called the doctor and he acted surprised that I was having any withdrawals and just told me to go back on it.  Called the pharamcist and asked her if there was anything I could take for the brain zaps.  She tells me that she has been trying to get of this drug for three years and every time she weans the zaps are so bad she can't do her job...gave me HER phone number and told me to call her if I found anythng that relieved the headaches or zaps.  So...to answer your question, did a very slow wean and these horrific headaches started the day I didn't take any Lexapro at all...and have not cut me a break since.  This is the beginning of week four.

I do not want to go on another SSRI or continue to take this as I can't do my job...however I have been eyeballing the lexapro box daily as I can't even drive the car due to the brain swishes...can't move my head or blink my eyes.  I hope I have the strength to go through this.  I am a month into being off it completely and from what I am told...if I start again at this point I will suffer through the side effects ( that were terrible )when I first went on it.

Thank you for your response.  I know there is nothing I can do, at this point.  I'm lucky the hubby hasn't left me...LOL!  Just goes to show ya...sometimes the cure is worse than the disease.

Donna


fibro, menieres disease, RLS, anxiety disorder, disc compression, scoliosis, spinal stenosis TMJ  Meds: Lexapro and valium


JClovesyou
New Member


Date Joined Apr 2012
Total Posts : 2
   Posted 4/12/2012 9:04 AM (GMT -7)   
I have weaned from Lexapro twice. I was CRAZY the first time. The emotional problems were far beyond measure. I was in a bind financially so I asked my dr to prescribe Prozac because it costs so much less and I had been on it before with no withdrawal symptoms when I quit. I took one 20 mg Prozac and that covered ALL of my withdrawal symptoms.

I had been considering weaning from Prozac this spring. Lexapro became generic and the pharmacy gave me that. I had hoped to wean from Lexapro, so, I took it. But the generic, was very bad for me. I had headaches, sleep disturbances, anxiety and a general feeling of lack of well-being. So, I called the doc, who prescribed Prozac. I took two 10 mg the first day and have been on 10mg for about 10 days. Since I am 'normal' feeling, I will be going off Prozac in the next week. The thing about Prozac that is so excellent is that it lasts in your body for 6 weeks. So, your body weans itself as it cleans it out of your system!

I highly recommend taking Prozac to deal with the Lexapro withdrawal. I wish more doctors knew this was a way to help their patients stop suffering!

amysmeyer
New Member


Date Joined Sep 2014
Total Posts : 2
   Posted 9/26/2014 2:21 PM (GMT -7)   
Been off for 3 weeks...was only on 10 ml. Couldn't do it! Trying to teach fourth grade. It hit me like a ton of bricks today..brain zaps were nothing! My head is killing me...I want to throw up....I feel like death...the only side effect I haven't had is thoughts of suicide! Had my husband run me half a pill and a protein shake...feel like Im losing my mind...I can't remember that it ever benexcited me as much as it is threatening to take me out right now...I think I will have to go on something else to get off it. Help.

JClovesyou
New Member


Date Joined Apr 2012
Total Posts : 2
   Posted 9/26/2014 9:19 PM (GMT -7)   
Hi! The withdraw from Lexapro is VERY DIFFICULT! This is what I did: I asked my dr. to give me an Rx for Prozac. Once I felt normal, regulated then I began to wean. The last time I weaned from antidepressants, it took me two weeks on Prozac before I was regulated. The best thing about Prozac is each pill lasts for 6 weeks in your system. So, your body weans itself.

Now, this may be a bad time of year to wean with the days still getting shorter, and SAD symptoms a possibility. I HIGHLY suggest having your vitamin D level checked. If it is below 60, get that up to 60 or 75 before you wean. Also, our brains and our hearts consume omega 3 so a high quality krill oil is also essential for mental health balance.

I can give you the names of the Vitamin D3 I take and the Omega 3 krill oil I take if you wish.

I was on and off antidepressants for over a decade. Now, I've been off for 2 1/2 years. It is so freeing to be taking supplements that heal instead of Rx that addict and cause withdraw if you go off of them.

amysmeyer
New Member


Date Joined Sep 2014
Total Posts : 2
   Posted 9/28/2014 12:33 PM (GMT -7)   
Very helpful advice..Im going on half a mg until I can get prozac. I have heard from others that prozac is the way to get off the other stuff. I pray prozac doesn't wig me out..I only went on lexipro because I quit drinking and found I was climbing outta my skin...fish oil..exercise..eating well..sleeping..I must start taking it all very seriously..Im 51 and want to live out all the blessings!!! Thanks to all for input.
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, November 19, 2017 9:15 PM (GMT -7)
There are a total of 2,895,603 posts in 317,811 threads.
View Active Threads


Who's Online
This forum has 157422 registered members. Please welcome our newest member, Maryrose Rabal.
334 Guest(s), 9 Registered Member(s) are currently online.  Details
trainman456, Lapis_29, PDL17, Maryrose Rabal, SomeonesMom, Ron42661, Girlie, J56, InTheShop


About Us | Advertise | Donate
Newsletter | Privacy Policy & Disclaimer
Follow HealingWell.com on Facebook Follow HealingWell.com on Twitter Follow HealingWell.com on Pinterest
©1996-2017 HealingWell.com LLC  All Rights Reserved.